Clostridium difficile Infection and Pseudomembranous Colitis
- October 3, 2014
Clostridium difficileis a Gram-positive, spore-forming anaerobic bacillus that produces two large toxins, A and B, which cause diarrhea and colitis in susceptible patients whose normal colonic bacterial flora has been previously disrupted by prior antimicrobial treatment. Rates of C. difficile infection in the United States have tripled since the year 2000, mortality has increased, and a toxin variant strain ofC. difficileknown as BI/NAP1/027 has become widespread in North America and Europe. Pseudomembranous colitis is seen in about half the patients with symptomatic C. difficileinfection and is characterized by formation of punctate pseudomembranes that can cover the entire colonic surface in severe cases. High-risk environments include acute care hospitals and long-term care facilities in which the use of antimicrobials is high (increasing the size of the susceptible population) and the environment is heavily contaminated by the spores ofC. difficile (increasing the risk of patient contact with the organism). Good personnel hand hygiene, gloving, barrier precautions, and thorough environmental cleaning to prevent transmission of the spores to the patient can accomplish prevention and control. C. difficileinfection also can be prevented by reducing overall antimicrobial usage and by avoiding use of certain specific antimicrobials, such as clindamycin, third-generation cephalosporins, and fluoroquinolones. Treatment is with another antimicrobial agent, either metronidazole (first choice for mild to moderately severe disease) or oral vancomycin (first choice for severe C. difficileinfection).